Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics. This week:
Drug interactions with antihypertensives
Antihypertensives are amongst the most commonly prescribed medications in the aged and extended care setting. Examples of drug interactions involving antihypertensives are listed below, but the list is not exhaustive.
- The co-prescription of Angiotensin Converting Enzyme (ACE) inhibitors with a diuretic and a Non-Steroidal Anti-inflammatory Drug (NSAID) can lead to diminished glomerular filtration pressure which can cause renal impairment or even acute renal failure. This scenario is sometimes called a ‘triple-whammy” effect, and is even more significant when the person is also being treated with other drugs that undergo renal clearance, as this predisposes the person to potentially serious toxicities.
- The effect described above can also occur when Angiotensin Receptor Blockers (ARBs or “Sartans”) are prescribed with a diuretic and NSAID. Moreover, the effect may occur in the absence of a diuretic – the combination of ACE inhibitor/ARB with a NSAID can be enough to cause serious renal impairment.
- If lithium is co-prescribed with a thiazide diuretic, the renal clearance of lithium is substantially decreased and serious lithium toxicity may ensue. This effect is easy to overlook when the diuretic is prescribed as a part of a combination product (e.g. ARB + thiazide). If a thiazide diuretic is added to a medication regimen that includes lithium, a presumptive lithium dose reduction of 50% is needed. Note that for older people, the time to reach a new steady state lithium concentration may be quite long, meaning that that the lithium serum concentration should be checked 5 days after the initiation of the diuretic and again a further 10 days later. The diuretic/lithium interaction will also occur with COX-2 inhibitors such as celecoxib, but is less pronounced. The interaction is usually not significant when a loop diuretic or potassium sparing diuretic is added to lithium.
- Metoprolol (but not other beta blockers) is a CYP2D6 substrate, and co-prescription of SSRIs (especially paroxetine or fluoxetine) may result in serious toxicity reflected in bradycardia and/or hypotension.
- If diltiazem or verapamil is combined with a beta blocker, AV node blockade may result, causing significant bradycardia. If verapamil is combined with digoxin, the serum concentration of digoxin may be significantly increased.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org